Some causes of tinnitus are prolonged exposure to loud noises, the aging process, conditions such as earwax blockage and ear bone changes, illnesses such as Ménière's disease, and some medications, according to Mayo Clinic. Noise-related hearing loss accounts for up to 90 percent of people with tinnitus, notes WebMD.
Noise can impact the inner ear, or cochlea, permanently damaging the cells of the spiral-shaped organ, explains WebMD. Small hairs oscillate due to pressure from sound waves, letting out a signal from the auditory nerve to the brain. When these hairs bend or break, they release random electrical impulses. This causes tinnitus or ringing in the ear.
Illnesses such as temperomandibular joint disorder, high blood pressure, heart disease, circulation problems and anemia can contribute to tinnitus, notes Mayo Clinic. Other potential contributing factors are allergies, hypothyroidism and diabetes. A rare form of tinnitus, called pulsatile tinnitus, results from a blood vessel disorder. It occurs in conjunction with head and neck tumors, atherosclerosis, high blood pressure, turbulent blood flow and malformed capillaries. In addition, head and neck injuries can bring about tinnitus.
Certain medications may cause or intensify symptoms of tinnitus, including aspirin, antibiotics, anti-inflammatories, sedatives and antidepressants, notes WebMD. Others medications that could cause the problem are quinine, cancer drugs and diuretics. Approximately 200 prescription and non-prescription drugs list tinnitus as a possible side effect.